HealthDay News — In a case series published online June 7 in Pediatrics, the authors present 7 cases of acute myocarditis or myopericarditis in healthy male adolescents within 4 days of receiving the second dose of the Pfizer-BioNTech COVID-19 vaccination.

Mayme Marshall, MD, from the Oregon Health and Science University School of Medicine in Portland, and colleagues detail 7 cases of acute myocarditis or myopericarditis in healthy male adolescents presenting with chest pain within 4 days following the second dose of the Pfizer-BioNTech COVID-19 vaccine.

According to the authors, around the time of presentation, 5 of the patients had fever. In all 7 cases, acute COVID-19 was ruled out by real-time reverse transcription polymerase chain reaction tests of nasopharyngeal specimens. No patient met the criteria for multisystem inflammatory syndrome in children. Negative SARS-CoV-2 nucleocapsid antibody assays were obtained for 6 patients, indicating no prior infection. Elevated troponin was seen in all patients; late gadolinium enhancement characteristic of myocarditis was seen in cardiac magnetic resonance imaging. Symptoms resolved quickly for all 7 patients. Three were only treated with nonsteroidal anti-inflammatory drugs, and 4 received intravenous immune globulin and corticosteroids.

“While we await more definitive data regarding the nature of the relationship between the Pfizer/BioNTech vaccine and myocarditis, there are some concerns regarding this case series that might suggest a causal relationship and therefore warrant further analysis through established surveillance systems,” write the authors of an accompanying editorial.


Continue Reading

One author of the editorial disclosed involvement in Pfizer COVID-19 vaccine clinical trials.

Abstract/Full Text (subscription or payment may be required)

Editorial (subscription or payment may be required)